Chapel Hill Police, Fire Successfully Reverse Overdose with Naloxone
The Chapel Hill police and fire departments responded to an apparent overdose of heroin Friday and issued Naloxone to the person for a successful overdose reversal.
Police officers were dispatched to a cardiac arrest. Upon arrival, it was evident that the person was suffering from an overdose, and officers administered one dose of Naloxone.
Firefighters arrived a short time later and noticed the person was still unresponsive. A second dose of Naloxone was administered by a firefighter, which improved the person’s conditions. Orange County Emergency Services arrived and transported the individual to UNC Hospitals for additional treatment.
The Chapel Hill Police Department has been certified to deliver Naloxone since August 2015; this is not the first time it’s been used to reverse the effects of an overdose.
The Chapel Hill Fire Department became certified to deliver Emergency Medical Technician (EMT) Level of Service June 1, 2017. The program required two years of training and preparation.
With the EMT level of service, firefighters are now able to provide more advanced ways of ventilating and oxygenating patients suffering from respiratory complications and provide medications to patients in anaphylaxis, asthma attacks or opioid overdoses, including the delivery of Naloxone for overdoses.